Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS El Paso, TX

July 21, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 21, 2013, 1:56 PM MDT for Grant County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2013, 1:56 PM MDT (19:56 UTC)
Expired
Jul 21, 2013, 6:00 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 150 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WGUS54 KEPZ 211956
FFWEPZ
NMC017-220000-
/O.NEW.KEPZ.FF.W.0029.130721T1956Z-130722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
156 PM MDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 600 PM MDT

* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  SHERMAN...
  SAN JUAN...
  FAYWOOD...
  IRON CREEK CAMPGROUND...
  GALINAS CANYON...
  SR152 BETWEEN SHERWOOD AND FAYWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3296 10783 3294 10778 3286 10777 3278 10774
      3261 10787 3275 10793

$$

PARK
2 follow-up statements
340 
WGUS74 KEPZ 212206
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
406 PM MDT SUN JUL 21 2013

NMC017-220000-
/O.CON.KEPZ.FF.W.0029.000000T0000Z-130722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
406 PM MDT SUN JUL 21 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL GRANT
COUNTY UNTIL 600 PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
ISOLATED SHOWERS ACROSS THE WARNED AREA...BUT RAINFALL AMOUNTS OF 
0.30 TO 0.50 INCHES HAVE ALREADY FALLEN ACROSS THE SILVER FIRE BURN 
AREA OF GALLINAS CANYON. THIS IS ENOUGH TO TRIGGER FLASH FLOODING 
DOWNSTREAM OF THE BURN SCAR.

LOCATIONS IMPACTED INCLUDE...
  SHERMAN...
  SAN JUAN...
  FAYWOOD...
  IRON CREEK CAMPGROUND...
  GALLINAS CANYON...
  SR61 BETWEEN SHERMAN AND FAYWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3296 10783 3294 10778 3286 10777 3278 10774
      3261 10787 3275 10793

$$

PARK
320 
WGUS74 KEPZ 212352
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
552 PM MDT SUN JUL 21 2013

NMC017-220007-
/O.EXP.KEPZ.FF.W.0029.000000T0000Z-130722T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
552 PM MDT SUN JUL 21 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 600 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3296 10783 3294 10778 3286 10777 3278 10774
      3261 10787 3275 10793

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:42 AM MDT, 11 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 2:42 AM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
242 AM MDT SUN JUL 21 2013

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL GRADUALLY BUILD BACK OVER THE BORDERLAND
THROUGH MID-WEEK. THIS WILL RESULT IN A RETURN TO WARMER THAN
NORMAL TEMPERATURES. THERE WILL ENOUGH MOISTURE AROUND HOWEVER FOR
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS
AND WEST WITH ISOLATED STORMS FOR THE CENTRAL AND EASTERN LOWLANDS.

BY NEXT WEEKEND A BACKDOOR COLD FRONT IS FORECAST TO SWEEP INTO
THE AREA INCREASING THE CHANCES FOR RAIN.

&&

.DISCUSSION...
MODELS CONTINUING RECENT TREND OF BUILDING UPPER HIGH INTO THE
REGION OVER THE NEXT SEVERAL DAYS. 00Z HIRES-EAST/NSSL WRF/SPC
WRF/4KM AF ENSEMBLES ALL INDICATE LESS CONVECTION TODAY/TONIGHT
THAN SATURDAY WITH SOMEWHAT DRIER AIR AND NO SIGNIFICANT ORGANIZING
DISTURBANCE. SINCE INHERITED POP GRIDS REFLECTED THIS TREND NICELY
MADE NO CHANGES THERE. I WILL HOWEVER KEEP A MODERATE RISK OF BURN
SCAR FLOODING FOR THE SILVER FIRE REGION BASED ON RAINFALL
SATURDAY NIGHT LOWERING THE AMOUNT NEEDED FOR ADDITIONAL FLOODING.

2ND INVERTED TROUGH EXPECTED TO PASS SOUTH OF THE REGION LATE
MONDAY AND TUESDAY. BUMPED THE POPS UP A BIT WITH A BRIEF UPTICK
IN MOISTURE.

THINGS RETURN TO A WEAK...MAINLY WEST CENTERED...MONSOONAL PATTERN
FOR WEDNESDAY THROUGH FRIDAY BEFORE A BACKDOOR COLD FRONT PUSHES
THROUGH THE REGION PER GFS/ECMWF/CMC EARLY SATURDAY. MODELS VARY
IN PRECIP COVERAGE FOR SATURDAY AND SUNDAY BUT ALL POINT TO INCREASED
COVERAGE FROM THE WEDNESDAY-FRIDAY PERIOD. HAVE BUMPED POPS UP A
BIT...BUT THEY WILL LIKELY NEED TO BE RAISED MORE AS WE GET INTO
THE WORK WEEK SINCE BACKDOOR COLD FRONTS IN LATE JULY CAN BE
POTENT RAIN (AND SEVERE WEATHER) PRODUCERS.

&&

.AVIATION...VALID 211200Z-221200Z
GNRLY VFR CONDS W SCT070-090 SCT180-200 SCTD BKN040CB OVC080 TSRA
WEST OF THE CONT DIVIDE AND MTNS W ISOLD -TSRA ELSEWHERE BTWN 2118
AND 2205Z. LCL WIND GUSTS TO 35KT W A FEW STORMS, SEE TAFS FOR ADDTL
DTLS.

&&

.FIRE WEATHER...
AS HIGH PRESSURE BUILDS IN ALOFT OVER THE AREA...A WEAK RECYCLING
MONSOONAL PATTERN WILL PERSIST MOST OF THE WEEK WITH RELATIVELY
HUMID CONDITIONS...LOW HAINES...POOR TO INFREQUENTLY GOOD
VENTILATION. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE
FORECAST FOR THE AREA WEST OF THE CONTINENTAL DIVIDE AND THE
SOUTHERN SACRAMENTO MOUNTAINS WITH ISOLATED STORMS ELSEWHERE.
STORMS COULD STILL PRODUCE LOCALLY MODERATE TO HEAVY RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 89  72  93  73  95 /  20  20  20  30  20
SIERRA BLANCA           89  68  91  70  92 /  20  20  30  20  20
LAS CRUCES              88  69  94  70  95 /  20  20  20  20  20
ALAMOGORDO              90  68  94  71  96 /  20  20  20  20  20
CLOUDCROFT              69  50  71  52  74 /  30  40  40  30  30
TRUTH OR CONSEQUENCES   88  68  92  70  95 /  20  20  30  30  20
SILVER CITY             82  63  83  63  85 /  30  30  40  30  40
DEMING                  88  67  91  68  94 /  20  20  30  30  20
LORDSBURG               88  67  90  67  93 /  20  30  30  30  30
WEST EL PASO METRO      88  73  92  74  95 /  20  20  20  20  20
DELL CITY               88  66  92  68  92 /  20  20  20  20  10
FORT HANCOCK            92  72  95  73  96 /  20  20  30  30  20
LOMA LINDA              83  64  87  66  91 /  20  20  30  30  20
FABENS                  89  71  93  73  95 /  20  20  30  30  20
SANTA TERESA            88  69  92  71  96 /  20  20  20  20  20
WHITE SANDS HQ          89  71  93  73  95 /  20  20  20  30  20
JORNADA RANGE           88  65  93  67  96 /  20  20  20  30  20
HATCH                   86  69  91  70  93 /  20  20  20  20  20
COLUMBUS                87  69  91  70  94 /  20  20  30  20  20
OROGRANDE               90  68  94  69  97 /  20  20  20  20  20
MAYHILL                 76  56  80  58  82 /  30  30  30  30  40
MESCALERO               80  56  83  56  87 /  30  40  30  20  30
TIMBERON                74  55  77  58  80 /  20  30  30  20  30
WINSTON                 80  59  83  59  85 /  40  30  40  30  30
HILLSBORO               84  66  87  66  90 /  20  20  30  30  30
SPACEPORT               88  67  93  69  95 /  20  20  20  20  20
LAKE ROBERTS            81  60  83  60  85 /  50  50  60  40  50
HURLEY                  82  63  85  64  87 /  30  30  40  30  30
CLIFF                   88  62  89  64  93 /  40  30  40  30  40
MULE CREEK              84  56  85  59  88 /  40  30  40  40  40
FAYWOOD                 83  65  84  65  88 /  30  30  30  30  30
ANIMAS                  85  67  88  67  91 /  30  30  30  30  30
HACHITA                 86  66  89  67  92 /  20  30  30  30  30
ANTELOPE WELLS          82  66  86  65  89 /  30  30  30  30  30
CLOVERDALE              77  63  81  63  84 /  30  40  30  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02/02
Hazardous weather outlook, Jul 21, 11:38 AM MDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1138 AM MDT SUN JUL 21 2013

NMZ401>417-TXZ418>424-221745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1138 AM MDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE MOUNTAINS WITH
HIGHER RAIN AMOUNTS EXPECTED. STORMS WILL PRODUCE PERIODS OF
MODERATE TO HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO 45 MPH.
LOCALIZED FLOODING IS POSSIBLE NEAR STRONGER STORMS. MODERATE TO
HEAVY RAINFALL MAY OCCUR OVER FLOOD SENSITIVE AREAS LIKE THE
SILVER FIRE BURN SCAR OF THE EAST GILA REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON AND NIGHT TIME THROUGH THE END OF THE WEEK. THERE
MAY BE AN INCREASE IN COVERAGE BY THURSDAY AND FRIDAY AS DEEPER
MOISTURE MOVES OVER THE AREA. PERIODS OF MODERATE TO HEAVY
RAINFALL WITH LOCALIZED FLOODING WILL BE POSSIBLE FROM STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:52 PM MDTAreal Flood AdvisoryEPZDoña Ana113 min
Jul 20, 7:08 PM MDTFlash Flood WarningEPZGrant, Sierra4 hr
Jul 20, 8:35 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra115 min
Jul 20, 9:39 PM MDTFlash Flood WarningEPZSierra4 hr
Jul 20, 10:57 PM MDTAreal Flood AdvisoryEPZGrant108 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.